ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

 

Tragic events with concentrated opiate oral solutions

From the July 2008 issue

PROBLEM: According to a recent news report, an 18-year-old teenager was prescribed oxycodone oral solution to treat throat pain associated with strep throat. However, he mistakenly received a 100 mg dose of concentrated oxycodone solution instead of 5 mg as prescribed. The patient suffered organ failure, entered into a coma, and required mechanical ventilation. Tragically, he remains in a coma. In our May 2004 issue, we reported a similar error involving concentrated morphine oral solution that resulted in the death of a 91-year-old man. While it is uncertain how this most recent error happened, there are a number of ways errors involving concentrated opiate oral solutions have occurred in the past.

Confusion between concentrated forms of oral liquid opiates and the conventional concentrations have contributed to errors. This confusion is made more likely when the concentrated products are stored near the conventional concentrations on pharmacy shelves. Also, some physicians prescribe oral liquid medications in milliliters instead of milligrams, which is particularly problematic when multiple concentrations exist. According to a 2003 FDA MedWatch alert (www.fda.gov/medwatch/SAFETY/2003/roxanol.htm), most reported overdoses involving morphine oral solutions occurred because volume (mL), not dosage strength (mg), was used to order, dispense, and label the product. For example, some patients received 5 mL of morphine 20 mg/mL (100 mg) instead of the prescribed 5 mg.


SAFE PRACTICE RECOMMENDATIONS: To reduce the number of errors with concentrated opiate oral solutions, consider the following:

  • When appropriate, consider non-opiate medications and non-pharmacologic therapies for pain relief, especially for less severe pain.
  • Reserve concentrated solutions for patients who require higher than usual doses due to severe chronic pain or are unable to swallow larger volumes of liquid.
  • Always prescribe and dispense liquid medications with the dose specified in milligrams.
  • Build alerts into computer order entry systems to warn about potential mix-ups between various concentrations of opiate oral solutions.
  • Consider adding the word “concentrated” immediately after the drug name to better differentiate concentrated products from other concentrations on computer screens.
  • Use barcode scanning to verify product selection. When the concentrated formulation is scanned, a hard stop alert should require pharmacist documentation.
  • Design receipts for concentrated formulations to print with a warning about the concentrated formulation. This should include scripted patient education to alert pharmacy personnel that pharmacist counseling is mandatory.
  • Link the requirement to counsel with the cash register so that the transaction cannot be completed until the pharmacist provides counseling and notes what action has been taken.
  • Segregate the concentrated solution from the other concentrations. Add auxiliary labels to call attention to the concentrated solutions.
  • Purchase and dispense concentrated solutions in dropper bottles to help prevent dose-measurement errors and to differentiate the concentrated solution from other nonconcentrated strength solutions.
  • Include the dose in both milligrams and milliliters on pharmacy label directions.
  • Never cover the concentration listed on the manufacturer’s label with a pharmacy label.
  • Assure an appropriate measuring device is provided.
  • Counsel all patients (and/or their caregivers) regarding the safe use of opiate oral solutions. To assess their understanding, have them repeat back this information and provide a return demonstration on how to measure the dose. Inform them of the potential for error when prescribing and dispensing these medications. Advise them to question any change in product appearance.
  • Educate staff about the potential for errors with opiate liquids and why such errors occur. Develop standardized guidelines to promote safe use of these products.

 

Resources
Main Page
Current Issue
Past Issues
Action Agendas
Hazard Alerts
Sample Issue
Subscribe
Community Pharmacy Medication Safety Tools and Resources
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP